Table of Contents
Back
NFB Icon
Next

FALSE HYPOGLYCEMIA

From the Editor: The situation is common: An individual with diabetes has been running sugars in the 250s and above. Aggressive therapy with insulin and/or oral medications quickly establishes an approximation of euglycemia, normal blood glucose -- but the patient complains of frequent "lows," even though blood test results are solidly "normal." The patient is scared and uncomfortable, convinced of the need to eat, now.

What do you do about it? How long should this feeling last? What does it mean? I put the question to several experienced professional diabetes educators. Here's what they said.

Anne Whittington, MBA, MSN, RN, CDE, wrote: "After a 'spell of time,' usually longer than a week of glucose running high, the human body convinces itself, albeit wrongly, that 250, 350 or whatever, is 'normal.' That is why a reading of 100 mg/Dl will then feel low -- the body, 'used to' the higher figure, perceives it as that.

"Also, if somebody becomes rapidly euglycemic [as in emergency-room intervention to stabilize a newly-diagnosed case of diabetes], the lens in the cornea, which was shaped like a pancake (from all the water having been sucked out by the high sugars) becomes more basketball-shaped. This may lead to vision changes. The rule of thumb is four to six weeks of euglycemic readings after an extended period of high glucose, before checking the individual's eyeglass prescription.

"Although four to six weeks should complete the process, the person's 'feeling low at normal' problem should recede by two weeks of euglycemia.

"Last point: If this individual, just starting aggressive therapy for hyperglycemia, was already experiencing diabetic retinopathy, rapid glucose correction can advance that retinopathy. The patient will need guidelines from their primary care provider about what is the best rate to safely rachet down their high readings."

Ann Williams, RN, MSN, CDE, stated she had worked with people who had such a "feeling low at normal" sensation, and said: "I talk with the person about what to expect, and whether that hypo feeling will be bearable. If the individual cannot cope with the body's reaction to quick euglycemia, if the person feels it is unbearable, I have advised them to bring their blood glucose down more gradually. I know that feeling hypoglycemic can be extremely uncomfortable.

"There is a strong tendency to overreact to this feeling low, and thus to consume more carbohydrate than is necessary, to deal with it. If a person has a normal blood sugar reading, but feels low [because their body is still used to higher BG ranges], it is often not necessary to consume the 15 grams of carbohydrate one would take for a 'real' low blood sugar. One or two 4-gram glucose tablets may be enough, or 1/4-cup of juice, or 1/2-slice of bread. And, of course, in this situation, using less carbohydrate, just enough to get rid of the uncomfortable sensation, is better than bringing the blood sugar higher.

"I would suggest that someone who has been running, say 250 mg/Dl and above, most of the time, should aim for 150/200 the first week of reducing their blood glucose, 120-150 the second week, and, the third week, about 100 mg/Dl. I would keep in close touch during the process, with faxed blood glucose readings every few days, and phone calls to discuss special situations.

"In the big picture, an extra two weeks of reduced but still high blood glucose will not increase risk of complications much -- but if a person feels so uncomfortable that they abandon their effort to achieve normal blood glucose, that will definitely increase risks."

The participants in this discussion, Ann Williams, Anne Whittington, Connie Kleinbeck (RN, BSN, CDE) Betty Brackenridge (MS, RD, CDE), and Debra Sokol-McKay (CVRT, CDE, CLVT, OTR/L), all concurred, and stressed the importance of doing such a sugar reduction in cooperation with a Certified Diabetes Educator (CDE).